South Dakota, 2011

Flash Flood and Hail in South Dakota, June 16, 2011

June 16, 2011 · NWS UNR · 7 events in 2 counties and zones

Severe thunderstorms developed across Bennett and Todd Counties, producing hail to the size of baseballs and 60 mph wind gusts. Heavy rainfall caused flloding on the Rosebud Reservation.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across Bennett and Todd Counties, producing hail to the size of baseballs and 60 mph wind gusts. Heavy rainfall caused flloding on the Rosebud Reservation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 1:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 1:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT THU JUN 16 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES FRONTAL BOUNDARY
STRETCHING THROUGH SOUTHWEST INTO SOUTH CENTRAL SOUTH
DAKOTA....WHILE MAIN LOW REMAINS CENTERED OVER SOUTHEASTERN ALBERTA.
UPPER LEVEL ANALYSIS PLACES LOW NEAR THE SASKATCHEWAN/ALBERTA BORDER
WITH A VARIETY OF SHORT WAVES CONTINUING TO SWING AROUND THE LOW.
SOME SHOWERS/THUNDERSTORMS CONTINUE TO APPROACH THE AREA AHEAD OF
INITIAL WAVE NOW SLIDING THROUGH FAR EASTERN WYOMING.

FOR THIS AFTERNOON/TONIGHT...CONVECTION WILL CONTINUE TO DEVELOP
THIS AFTERNOON AHEAD OF AFOREMENTIONED SHORT WAVE OVER THE SRN/WRN
CWFA BEFORE SPREADING NORTH AND BECOMING MORE WIDESPREAD. AREA OF
CONCERN FOR SVR POTENTIAL CONTINUES TO BE OVER SCTRL INTO PARTS OF
THE WRN SODAK PLNS INVOF SFC BOUNDARY WHERE MODELS CONTINUE TO
ADVERTISE STRONGER INSTABILITY (~1.5-2.5 KJ/KG) WITH AMPLE BULK
SHEAR FOR ROTATING STORMS. WITH THE STORMS INCREASING IN COVERAGE
OVER NWRN SODAK COMBINED WITH THE POTENTIAL FOR TRAINING STORMS OVER
AREAS THAT RECENTLY HAD A FAIR AMOUNT OF RAINFALL...WILL KEEP FLASH
FLOOD WATCH GOING IN THAT AREA. ONLY PROBLEM WITH IT IS THAT MODELS
CONTINUE TO ADVERTISE THE POSSIBILITY OF A DRY SLOT WORKING ITS WAY
IN LATER TONIGHT...BUT STILL QUESTION HOW FAR NORTH IT CAN PUSH.

ON FRIDAY...POTENT WAVE SWINGING AROUND SOUTH END OF AFOREMENTIONED
UPPER LOW PUSHES THROUGH THE AREA EARLY BEFORE STARTING TO CLOSE OFF
AND BECOMING THE PRIMARILY LOW OVER EASTERN MONTANA TOWARDS EVENING.
EXPECT SHOWERS/THUNDERSTORMS TO TAPER OFF FROM SOUTHWEST TO
NORTHEAST...WITH MOST OF THE PRECIP REMAINING NORTH OF THE AREA. AS
THE SFC LOW TIGHTENS UP AS IT PULLS TOWARDS SRN SASKATCHEWAN WHILE
THE COLD FRONT PUSHES THROUGH THE AREA...BREEZY/WINDY CONDITIONS ARE
EXPECTED...PRIMARILY OVER THE SODAK PLNS. QUIETER WEATHER RETURNS
FOR THE EVENING.

ON SATURDAY...UPPER LOW CONTINUES TO LOITER OVER SASKATCHEWAN
BRINGING VARIOUS SHORT WAVES THROUGH THE AREA. SFC FLOW BECOMES
SOUTHERLY BRINGING WARMER CONDITIONS ALONG WITH ADDITIONAL MOISTURE
TO THE REGION...SO EXPECT ANOTHER ROUND OF AFTERNOON/EVE SHOWERS AND
THUNDERSTORMS.

EXTENDED...AN UPPER LEVEL TROUGH WILL SLOWLY MOVE EAST FROM THE
NORTHERN ROCKIES INTO THROUGH THE NORTHERN PLAINS SUNDAY INTO THE
MIDDLE OF NEXT WEEK. THE RESULT WILL BE A DAILY CHANCE OF SHRA/TSRA.
TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

&&

.AVIATION...SHRA/TSRA WILL BREAK-OUT ACROSS THE AREA THIS
AFTERNOON/TONIGHT. VFR CONDITIONS WILL PREVAIL OUTSIDE OF
CONVECTION...BUT CIGS/VSBYS WILL BE IFR/MVFR IN/NEAR HEAVIEST
ACTIVITY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR BUTTE-HARDING-NORTHERN MEADE CO PLAINS-PERKINS-
     ZIEBACH.

WY...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH FRIDAY
     MORNING FOR NORTHEASTERN CROOK.

&&
Hazardous weather outlook, Jun 16, 11:01 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1201 PM MDT THU JUN 16 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-171300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1201 PM MDT (101 PM CDT) THU JUN 16 2011

...FLASH FLOOD WATCH TONIGHT THROUGH FRIDAY MORNING FOR NORTHWEST
SOUTH DAKOTA AND EXTREME NORTHEAST WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER SOUTHWEST
SOUTH DAKOTA AND NORTHEAST WYOMING BEFORE SPREADING NORTH AND EAST
THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY
BECOME SEVERE OVER SOUTH CENTRAL INTO WESTERN SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

THERE IS ALSO THE POSSIBILITY THAT SOME OF THESE STORMS MAY BECOME
CAPABLE OF PRODUCING HEAVY RAINFALL TONIGHT OVER NORTHWEST SOUTH
DAKOTA INTO EXTREME NORTHEAST WYOMING...BRINGING THE POSSIBILITY OF
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH DAY OVER
VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING...ESPECIALLY ACROSS PARTS OF NORTHEAST WYOMING AND
FAR WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WINDS ARE THE
MAIN THREATS.

FOR NEXT WEEK...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 16, 3:33 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
433 PM MDT THU JUN 16 2011

SDZ046-047-162315-
MELLETTE SD-TODD SD-
533 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MELLETTE AND WESTERN
TODD COUNTIES UNTIL 615 PM CDT...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SPRING CREEK...OR 24 MILES
SOUTHWEST OF MISSION...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSEBUD...
  PARMELEE...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SCHILD

The radar

The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bennett

When
June 16, 4:00 PM MST
Where
Bennett County, 3 mi S of Tuthill
Measured
1 in hail
Reported by
Public
Coordinates
43.107, -101.500

Flash Flood, Todd

When
June 16, 5:00 PM CST to 9:30 PM CST
Where
Todd County, 9.09 mi SW of Parmelee to 5.53 mi WSW of St Francis
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
43.215, -101.129

Two to three inches of rain fell over the Rosebud Reservation in less than three hours. Several rural roads were washed out.

Hail, Todd

When
June 16, 5:25 PM CST
Where
Todd County, 1.61 mi NNE of St Francis
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
43.151, -100.906

Hail, Todd

When
June 16, 5:45 PM CST to 5:55 PM CST
Where
Todd County, 6.03 mi SE of Rosebud
Measured
2.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
43.165, -100.790

Hail, Todd

When
June 16, 7:22 PM CST
Where
Todd County, 10.19 mi SE of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
43.040, -100.760

Hail, Todd

When
June 16, 8:22 PM CST
Where
Todd County, 19.61 mi ESE of St Francis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.000, -100.575

Thunderstorm Wind, Todd

When
June 16, 8:22 PM CST
Where
Todd County, 19.59 mi ESE of St Francis
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.999, -100.575

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306244, 328245, 306246, 306247, 306248, 306249, 306250.